Thunderstorm Wind, Howard
- When
- May 21, 7:44 PM CST
- Where
- Howard County, 1.15 mi W of Center Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -93.950
Numerous trees reported down.
A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was adequate enough to initiate shower and thunderstorm development. As a result, showers and thunderstorms quickly developed during the early to mid evening hours along and just ahead of the front, with many of these storms becoming severe across East Texas, Southwest Arkansas, and Northwest Louisiana. Damaging winds and isolated instances of large hail accompanied these storms, before they weakened by midnight that night as they moved into portions of North Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 5:16 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 616 PM CDT Sat May 21 2022 .AVIATION... For the 22/00Z TAFs, conditions will deteriorate through the evening hours as thunderstorms enter area airspace from the north and west. Some of these storms may become severe before 22/04Z, with impacts concentrated at first from KTYR to KTXK. Other terminals should anticipate impacts of strong to potentially severe storms overnight and into the morning as the line gradually pushes east. Thus, carrying widespread SHRA and TSRA, as well as MVFR/IFR ceilings, possibly as low as LIFR. Visibilities will likewise deteriorate in locally heavy rainfall. Will amend with TEMPO groups as needed as shower/storm activity progresses. /26/ && .PREV DISCUSSION... /issued 204 PM CDT Sat May 21 2022/ SHORT TERM.../Tonight through Sunday Night/ Scattered showers and thunderstorms are continuing to develop across the region ahead of the front expected to move in tonight. While this current rain activity isn't widespread, it certainly will become so after the sun sets this evening. Thunderstorms should get going around the 7pm timeframe along the front, before moving across the region from the NW. A good portion of the region remains highlighted in a slight risk from the SPC associated with this anticipated thunderstorm activity. The main threat with anything strong to severe will be damaging winds, with the secondary threat being hail and an isolated tornado. Some of this rainfall will be moderate to heavy at times under impressive PWAT values, with brief 2+ inches of rainfall possible through 7am Sunday. Locally heavier amounts certainly remain possible, as training thunderstorms look possible as the frontal progression slows down into Sunday morning. While the region can expect some much needed rain this short-term, it can also expect some relief from the heat. Temperatures tonight will vary across the region, as the cold front bisects the region. Look for upper-50s in our northern zones, to upper-60s in our southern zones. Highs tomorrow will be a similar story, with upper-60s north, and low-80s south. However, the front should clear the region by tomorrow night, with lows ranging in the upper-50s to mid-60s. /44/ LONG TERM.../Monday through Saturday/ As we transition into Monday, as we have alluded to in previous discussions, we may see a lull in precipitation coverage during the day and this is due in part to better upward forcing remaining mainly west and northwest of our region. Likewise, the frontal boundary which will have pushed through our region late tonight into Sunday will remain south of our region during the day Monday even through we may see some slight airmass modification north of the true boundary. More in the way of significant upper forcing will begin ejecting out of the Tx Hill country late Monday Night, with numerous to widespread convection filling in close on its heels, beginning to effect our western most zones after midnight, into the predawn hours on Tuesday. This is perhaps just a little slower than previous progs had suggested but nonetheless, convection should become widespread across our region during the day Tuesday as the apex of the upper trough during this time will be anchored across the Central and Southern Plains. In addition, we should begin to see the sfc frontal boundary begin returning quickly northward as a warm front during the day Tuesday which should result in the addition of a little more in the way of a warm sector and perhaps some stronger storms across our region on Tuesday as well. Additional perturbations in the southwesterly flow aloft will continue to override a very moist atmosphere Tuesday Night through Wednesday Night, resulting in periods of renewed convection, and it's during this time period that we may be dealing with some flooding concerns as soils should begin to become saturated. Will need to watch these trends closely as Flood Watches may become necessary as early as Tuesday but especially Tuesday Night through Wednesday Night. The upper trough finally ejects east of our region late Wednesday Night, taking with it all the precipitation and have thus sped up the ending of the precipitation on Thursday from west to east as the NBM is to slow to remove precipitation given where the trough will be. We will finally begin drying out Thursday through at least Saturday but as was mentioned in earlier discussions, will need to watch for possible precipitation chances late Sunday into Memorial Day as we may get clipped by yet another upper trough during this time frame. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 68 78 63 82 / 90 60 20 30 MLU 69 80 64 81 / 70 90 30 30 DEQ 59 70 58 77 / 80 30 10 30 TXK 64 70 60 79 / 90 40 10 20 ELD 63 72 58 78 / 80 70 20 20 TYR 61 74 63 81 / 90 40 10 40 GGG 63 75 63 82 / 90 50 20 30 LFK 68 83 66 84 / 80 50 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 26/44/13
Hazardous Weather Outlook National Weather Service Shreveport LA 612 AM CDT Sat May 21 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-221115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 612 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected by late afternoon into the evening and overnight hours as a strong cold front shifts into the region. Some storms may be strong to severe with damaging winds and hail possible, along with a non-zero tornado threat that cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms will be possible through the remainder of the weekend into much of next week as the cold front will stall near the coast and lift back northward Monday as a warm front. Meanwhile, multiple upper level disturbances will transition across the region through mid week and bring locally heavy rainfall with some storms. These periods of heavy rainfall may present some possible flooding concerns through the middle of next week with total event rainfall amounts generally expected to range between 3-6 inches along with isolated totals possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed today and tonight. 19
The Western Arkansas radar (KSRX), 145 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
13 thunderstorm wind. Local standard time, as filed.
Numerous trees reported down.
Several trees down and completely blocking Highway 369.
Multiple power lines down from Nashville toward Center Point.
Trees reported down on Highway 278 near the Yancy community.
A 68 mph wind gust was measured at the Texarkana Regional Airport.
Trees down at the intersection of County Road 10 and County Road 29.
Numerous trees reported down across several county roads in Miller County, including CR 237, 362, 250 and 10.
Trees reported down along the 3300 block of Highway 355.
Numerous trees reported down across parts of Nevada County.
Tree reported down on Highway 29 near County Road 89 south of Lewisville.
Tree reported down on Highway 82 near the Stamps fairgrounds.
Tree reported down near the intersection of County Road 45 and County Road 117 north of McNeil.
Tree reported down on Highway 98 in Emerson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026590, 1026591, 1026592, 1026593, 1026602, 1026594, 1026595, 1026596, 1026597, 1026598, 1026599, 1026600, 1026601.